Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Mar 22, 2018, 2:12 PM PDT for Mariposa County, Merced County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2018, 2:12 PM PDT (21:12 UTC)
- Expired
- Mar 22, 2018, 2:45 PM PDT
- In force
- 33 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mariposa County, CA, Merced County, CA
The radar
The San Joaquin Valley radar (KHNX), 134 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 1:51 PM PDT, 21 minutes earlier.
Area forecast discussion, Mar 22, 1:51 PM PDT, 21 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 151 PM PDT Thu Mar 22 2018 .SYNOPSIS... Continued atmospheric river influence will continue over the area through Friday morning. A brief break from the precipitation will take place on Friday afternoon and into Saturday morning. Then chances for light precipitation will increase by late afternoon Saturday as a low pressure system moves through the region. Ridging will then begin to move into the area on Monday bringing warmer temperatures and drying conditions well into the middle of next week. && .DISCUSSION...Thunderstorm development and heavy rain remain the main concerns in the short-term, or through this evening. Latest radar images show a line of heavy rain with embedded thunderstorms currently moving over Merced and Mariposa Counties along the cold front pushing into this area. Other heavy showers are also developing to the south towards Kings Canyon and Sequoia National Parks. Another batch of moderate showers are moving towards western Fresno County, including near Coalinga. Some significant rises in creeks were enough to cause minor flooding in the hills northwest of Coalinga, such as Los Gatos Creek since this morning. The cold front will continue to progress southward over Central California through this evening, and the threat for heavy rain and thunderstorms will continue, especially along this boundary. In addition, any areas ahead of the front where cloud cover has cleared, including much of the western and southern sides of the San Joaquin Valley can expect additional shower development along with isolated strong thunderstorms. Flooding near and over burn scars due to recent wildfires will continue to be a concern through this evening. Also, rapid rises in creeks and rivers are expected, especially in areas of heavy rain that could fall over areas that have already received abundant amounts since last night and at earlier times with this ongoing storm. Showers are expected into Friday morning over much of the region, but remain confined over the mountain areas in the afternoon. The Storm Prediction Center (NWS SPC) continues to show a marginal risk of severe thunderstorms in the San Joaquin Valley and into the Sierra Nevada foothills through this evening, per their latest Mesoscale Convective Discussion. Please note we have made no significant changes to the forecast beyond tonight due to the ongoing concerns. && .AVIATION... Mountain obscuration due to clouds/precipitation in the Sierra Nevada and Tehachapi Range, and MVFR/IFR conditions in low ceilings and precipitation will prevail through tonight, mainly thru 12Z Friday. Otherwise, VFR conditions will prevail throughout the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch until 8 PM PDT this evening CAZ093>097. Winter Storm Warning until 11 PM PDT this evening ABOVE 8000 FEET FOR THE CAZ096-097. && public...BSO avn/fw...BSO synopsis...BSO weather.gov/hanford
In the hours before
Local storm report, Mar 22, 12:57 PM PDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1257 PM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM FLOOD 1 SE RED ROCK CANYON 35.31N 117.99W
03/22/2018 KERN CA LAW ENFORCEMENT
REDROCK RANDSBURG ROAD AT HWY 14 CLOSED DUE
TO WATER OVER THE ROAD. MAY REOPEN TOMORROW.
&&
WPLocal storm report, Mar 22, 1:23 PM PDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
123 PM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM DEBRIS FLOW 2 NNW MIDPINES 37.56N 119.94W
03/22/2018 MARIPOSA CA LAW ENFORCEMENT
LARGE BOULDERS AT SR140 AND COLORADO ROAD.
&&
WPSpecial weather statement, Mar 22, 1:27 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
127 PM PDT THU MAR 22 2018
CAZ089-090-093-222115-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-West-Central San Joaquin Valley CA-
127 PM PDT THU MAR 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARIPOSA...
SOUTHWESTERN TUOLUMNE AND NORTHEASTERN MERCED COUNTIES UNTIL 215 PM
PDT...
At 125 PM PDT, Doppler radar was tracking a line of strong
thunderstorm from Los Banos extending northeast across Atwater and
just north of Lake Mcclure, moving northeast at 35 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Merced, Atwater, Los Banos, Winton, San Luis National Wildlife Refuge
and Lake McClure.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Gusty winds along with already saturated grounds could result in
downed trees.
Frequent cloud to ground lightning is occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
&&
LAT...LON 3756 12059 3763 12039 3765 12037 3769 12039
3765 12031 3772 12035 3774 12028 3773 12026
3776 12024 3776 12020 3780 12018 3778 12013
3781 12009 3777 11997 3702 12072 3708 12086
TIME...MOT...LOC 2022Z 211DEG 58KT 3734 12057
DCHLocal storm report, Mar 22, 1:35 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
135 PM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM DEBRIS FLOW 2 N SNELLING 37.57N 120.43W
03/22/2018 MERCED CA LAW ENFORCEMENT
J59 AT FIELDS ROAD. ENTIRE ROAD FLOODED.
&&
WPLocal storm report, Mar 22, 2:03 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
203 PM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM DEBRIS FLOW 6 ENE ATWATER 37.38N 120.50W
03/22/2018 MERCED CA LAW ENFORCEMENT
MAJOR FLOODING REPORTED ACROSS THE ROADWAY
AT J59 AND NEVADA.
&&
WPLocal storm report, Mar 22, 2:11 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
211 PM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 17 NNE ATWATER 37.57N 120.43W
03/22/2018 MERCED CA LAW ENFORCEMENT
CHP REPORTING ENTIRE ROADWAY FLOODED.
&&
JMThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 5:33 PM PDT | Special Weather Statement | HNX | 42 min | |
| Mar 21, 6:15 PM PDT | Special Weather Statement | HNX | Madera | 45 min |
| Mar 22, 8:19 AM PDT | Areal Flood Advisory | HNX | Fresno | 116 min |
| Mar 22, 9:41 AM PDT | Areal Flood Advisory | HNX | Fresno | 7 hr |
| Mar 22, 12:01 PM PDT | Areal Flood Advisory | HNX | Mariposa, Merced, Tuolumne | 3 hr |
| Mar 22, 1:27 PM PDT | Special Weather Statement | HNX | Merced | 48 min |
| Mar 22, 1:54 PM PDT | Flash Flood Warning | HNX | Mariposa, Tuolumne | 3 hr |
| Mar 22, 2:41 PM PDT | Special Weather Statement | HNX | Merced | 49 min |
| Mar 22, 2:56 PM PDT | Special Weather Statement | HNX | Fresno | 49 min |
| Mar 22, 3:27 PM PDT | Areal Flood Advisory | HNX | Mariposa, Merced, Tuolumne | 3 hr |
| Mar 22, 3:42 PM PDT | Flash Flood Warning | HNX | Mariposa, Merced, Tuolumne | 3 hr |
| Mar 22, 3:54 PM PDT | Special Weather Statement | HNX | Tulare | 36 min |
| Mar 22, 3:56 PM PDT | Severe Thunderstorm Warning | HNX | Tulare | 34 min |
| Mar 22, 4:18 PM PDT | Severe Thunderstorm Warning | HNX | Kern, Kings, Tulare | 42 min |
| Mar 22, 4:31 PM PDT | Severe Thunderstorm Warning | HNX | Tulare | 29 min |
| Mar 22, 4:42 PM PDT | Special Weather Statement | HNX | Madera | 48 min |
| Mar 22, 4:52 PM PDT | Special Weather Statement | HNX | Kern | 38 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.